Problems tackled: 18,713

DocSpot: Excessive saliva

Dear Dr Margaret
I think I have too much saliva, and when I talk I tend to spray spittle. I am not really sure how much of this is due to my imagination or to my bad talking habits. What can I do?

You may be surprised to learn that we each produce about 2–3 pints (1.5 litres) of saliva a day. We are usually unaware of it, because we swallow it without noticing.
 
I think your first port of call should be your dentist for a thorough discussion of the problem. Dental problems such as tooth decay (caries) or infections can increase the amount of saliva you produce. Another possibility is that your teeth are crooked, and this is helping the saliva to spray out when you talk. Of course, all these problems can be corrected by your dentist. Your dentist may also help you to decide whether you really are producing an excessive amount of saliva.
 
Are you taking any medications? Some medications may increase saliva. The commonest culprits are clozapine, risperidone, nitrazepam, lithium and bethanecol. If you are taking any of these, talk to your doctor about possibly changing your treatment. However, one of these might be the most suitable treatment for you, in which case you would have to put up with the saliva problem.
 
Some women notice that they produce more saliva during the second half of their menstrual cycle. This is normal, and does not need any treatment.
 
Check your speaking habits. Don’t speak and eat at the same time. After finishing a mouthful, wait for a few seconds before speaking to give yourself time to swallow saliva. Try not to lift your tongue too much when you speak, as the openings of some salivary glands are beneath the tongue.
 
There are medications to reduce saliva (‘anticholinergic medications’), but their side effects may outweigh their benefits; botulinum toxin (Botox) injections into the glands that produce saliva are a newer remedy. These treatments are only for people who have a severe problem with saliva, such as being unable to swallow it because they have a neurological illness. Reducing the flow of saliva can cause problems, because saliva has several important jobs to do. It lubricates food to help swallowing, it washes the mouth, it contains an enzyme to start the process of digesting carbohydrates, it neutralizes acid produced by the bacteria in the mouth that might damage your teeth and it helps protect against dental bacteria.
 

Sources of information

Boyce HW, Bakheet MR. Sialorrhea: a review of a vexing, often unrecognized sign of oropharyngeal and esophageal disease. Journal of Clinical Gastroenterology 2005;39:89–97.
Freudenreich O. Drug-induced sialorrhea. Drugs Today (Barc) 2005;41:411–8.
Hockstein NG, Samadi DS, Gendron K, Handler SD. Sialorrhea: a management challenge. American Family Physician 2004;69:2628–34.
 

Last updated; Wednesday, April 2nd 2014


Tell us your thoughts

Did you find what you were looking for?


Add a comment

A problem shared is a problem halved: help others by sharing your frustrations or successes at tackling your health problem.

We have noticed that many of your queries are actually answered on the website, so please read carefully before submitting a comment. As all comments are moderated, there will be a delay before your comment appears. Please note that we cannot respond to individual requests for feedback.

Discussion content reflects the view of individual participants only. Health Press Limited bear no responsibility for accuracy of participant comments and will bear no legal liability for discussion results. Comments will be moderated before posting and Health Press Limited reserves the right to delete any material. See About our site for our moderation policy


Advertisements

More Doc Spots

embarrassing problems
View what people have said about DocSpot: Excessive saliva

Latest updates

Dr Phil's latest video
23rd April

Lumps on genitals in women;
28th February

Sexual worries;
7th February

Acne and spots;
7th February

Overweight;
17th January

Tackled news;
7th January

embarrassing problems